QT interval and torsades de pointes relate to the heart. It is my understanding that the QT interval is the repolarization time for the heart to re-charge and beat again....if it is prolonged it can cause the heart togo into a fatal arrhythmia and result in sudden death. Torsades de pointes is a fatal heart arrhythmia and unless there is immediate medical intervention the patient will die. Both of these cardiac events are more common with the fluroquinolones sparfloxacin and grepafloxacin. (see: www.vids.org/pharma.htm) This is the first time I have seen these potential heart problems associated with Levaquin.
My husband died (49) in June 1997 while being treated with Levaquin (7days) for a prostate infection. He was a heart patient and had a pacemaker, but his autopsy was normal. His doctors cannot explain the cause of his death except to say that he died of a fatal heart arrhythmia.....Levaquin had only been on the market for 2 months at that time....needless to say, no one associated it with the medication.
Last Updated 6/12/04